Maryland, 2018

Damaging Winds in Maryland, July 22, 2018

July 22, 2018 · NWS LWX · 3 events in 2 counties and zones

A cutoff low from the jet stream developed just to our west on the 22nd. A couple thunderstorms became severe due to an unstable atmosphere and stronger winds that were able to mix down from aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cutoff low from the jet stream developed just to our west on the 22nd. A couple thunderstorms became severe due to an unstable atmosphere and stronger winds that were able to mix down from aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 22, 11:12 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 22, 11:12 AM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1212 PM EDT Sun Jul 22 2018

.SYNOPSIS...
A broad and slow moving low pressure system will drop from the
Ohio Valley into the Southeast by Monday. This low will continue
to influence the Mid Atlantic during the early part of the
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Concern through this evening is the renewed flooding threat, and
have issued a Flash Flood Watch for a similar area which
received the heavy rain yesterday. A vort max will lift
northward as a boundary currently near the Chesapeake Bay backs
inland. Sufficient instability and lift will be located near and
east of this boundary for numerous showers and storms to
develop. While there was some drying of the atmosphere
overnight, higher precipitable water values over 1.75 inches are
being advected northward east of the Blue Ridge. Warm cloud
layers are still deep, which mean rainfall should be efficient.
While the coverage and organization will certainly be less than
Saturday, the threat for some training over already saturated
ground and elevated stream levels means there is a higher than
normal risk of flash flooding. WPC has upgraded the area to a
moderate risk of excessive rainfall.

Models vary a bit in projections of CAPE/shear this afternoon,
but a similar area to the flash flood risk could also experience
thunderstorms with gusty winds. Trees may more easily topple due
to the saturated ground.

The risk for showers will continue through the night due to
additional energy moving around the upper low, although they
should be less intense. It is interesting models are showing an
increase of CAPE in eastern parts of the area from late evening
to overnight, so a few storms could occur if forcing is
sufficient.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Plume of very high PW air >2.0 inches is expected to shift more
westward/inland as upper low drops into the Southeast and
heights rise along the coast. Fcst wind profiles indicate strong
unidirectional flow very conducive to training convection and
model signal for heavy rain is stronger with widespread
convection. Will likely see more scattered incidents of flooding
and a flash flood watch will likely be required for Mon and Tue.
Locations along and east of the Blue Ridge into northeast MD
appear at greatest risk of experiencing flash flooding.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A trough of low pressure will remain stationary through Thursday. A
persistent train of moisture pushing up from the south will interact
with this trough to produce showers and thunderstorms. Much of the
shower and thunderstorm activity should occur during the warmest
time of the day in the afternoon through the early evening hours
each day. Precipitable water values of 1.75 inches to 2.25 inches
will aid in heavy rainfall within the shower and thunderstorm
activity. High temperatures will be slightly below normal and low
temperatures will be slightly above normal due to cloud cover and
showers and thunderstorms.

The trough of low pressure will gradually push east Thursday night
and Friday. Because the trough is not expected to move too far to
the east and possibly become stationary across the Delmarva
Peninsula or Tidewater of Virginia Friday, the chance for showers
and a few thunderstorms may linger Thursday night and Friday. The
farther northwest and northern zones may encounter a few showers
Thursday evening, briefly become dry overnight Thursday and Friday
morning, then follow up with showers and a couple of thunderstorms
Friday afternoon. There is some uncertainty as to how far the trough
moves eastward, the strength of the trough, and coverage of showers
and thunderstorms. High temperatures will be closer to normal as we
could see a southwest wind develop along a weak front.

Weak high pressure makes an attempt to dry us out Friday night and
Saturday, but could soon be followed up by an approaching upper
level disturbance from the west Saturday night and Sunday. This
upper level feature could bring a warm front northward and a couple
rounds of showers and thunderstorms along it or behind it.
Temperatures will be close to normal.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
MVFR cigs have redeveloped. There may be some lifting with
increased mixing, but will look into potential for a longer
period of low clouds with TAF amendments likely. Sct t-storms
expected today which may result in brief MVFR/IFR cigs/vsbys.
Unsettled wx will continue through mid week.

Showers and thunderstorms each day through Thursday. The warmest
time in the afternoon into the early evening hours would be the more
prominent time to encounter these showers and thunderstorms.
Occasionally MVFR or perhaps IFR could develop with the showers and
thunderstorms. Winds generally southeast to south at 5 to 10 knots
with higher gusts in thunderstorms through Wednesday night. Winds
could become southwesterly at 5 to 10 knots Thursday ahead of the
trough. Winds could shift to more westerly later Thursday night and
Friday with a trough moving across the region.

&&

.MARINE...
Winds are still light this morning, but southerly flow expected
to gradually increase today and an SCA goes into effect for all
waters. This still looks on track although gusts may not be
constant. Thunderstorms with gusty winds may also require
Special Marine Warnings. SCA conditions possible through Tue
night. Winds and waves locally higher in t-storms.

Small craft advisories possible Wednesday and Wednesday night for
the main stem Chesapeake Bay near and around the Tidal Potomac.
Winds southerly around 10 knots gusts to 15 to perhaps 20 knots
Wednesday and Wednesday evening. Winds becoming southwest to
westerly 5 to 10 knots gusts 15 knots Wednesday night and
Thursday.

&&

.TIDES/COASTAL FLOODING...
Gusty southerly flow will continue to lead to elevated water
levels. Multiple Coastal Flood Advisories are in effect through
tonight, and will continue to assess the need for adjustments.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through this evening for DCZ001.
     Coastal Flood Advisory until 10 AM EDT Monday for DCZ001.
MD...Flash Flood Watch through this evening for MDZ004>006-011-013-
     014-016>018-503>508.
     Coastal Flood Advisory from 9 PM this evening to 3 PM EDT
     Monday for MDZ017.
     Coastal Flood Advisory from midnight tonight to 9 AM EDT
     Monday for MDZ014.
     Coastal Flood Advisory from 2 AM to 9 AM EDT Monday for MDZ011.
VA...Flash Flood Watch through this evening for VAZ052>057-506.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT Monday for ANZ531>534-537-
     539>543.
     Small Craft Advisory until 8 PM EDT this evening for ANZ530-
     535-536-538.
     Small Craft Advisory from 11 AM to 6 PM EDT Monday for ANZ530-
     535-536-538.

&&

SYNOPSIS...LFR
NEAR TERM...ADS/LFR
SHORT TERM...LFR
LONG TERM...KLW
AVIATION...ADS/LFR/KLW
MARINE...ADS/LFR/KLW
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Jul 22, 12:52 PM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
152 PM EDT Sun Jul 22 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231800-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
152 PM EDT Sun Jul 22 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect until midnight tonight for the
entire outlook area.

Thunderstorms may produce isolated damaging wind gusts this
afternoon and evening. Scattered showers and storms with gusty
winds over the waters may also require Special Marine Warnings.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered incidents of flooding are possible Monday into
Wednesday. Flash Flood Watches will likely be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-231800-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
152 PM EDT Sun Jul 22 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect through midnight tonight for much
of the Baltimore and Washington metropolitan area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered incidents of flooding are possible Monday into
Wednesday. Flash Flood Watches will likely be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 22, 7:11 AM EST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
811 AM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLOOD            1 WNW PUMPHREY          39.22N  76.67W
07/22/2018                   ANNE ARUNDEL       MD   EMERGENCY MNGR

            WATER RESCUE THIS MORNING NEAR THE INTERSECTION OF
            HAMMONDS FERRY RD. AND NURSERY RD.

&&

EVENT NUMBER LWX1801054

CJL
Local storm report, Jul 22, 7:13 AM EST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
813 AM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLOOD            1 S LINTHICUM           39.19N  76.66W
07/22/2018                   ANNE ARUNDEL       MD   EMERGENCY MNGR

            WATER RESCUE THIS MORNING NEAR THE INTERSECTION OF
            AVIATION BLVD. AND CAMP MEADE RD.

&&

EVENT NUMBER LWX1801055

CJL
Local storm report, Jul 22, 7:14 AM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
814 AM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLOOD            ANNAPOLIS               38.97N  76.50W
07/22/2018                   ANNE ARUNDEL       MD   EMERGENCY MNGR

            MULTIPLE REPORTS OF CLOSED ROADS DUE TO FLOODING ACROSS
            THE COUNTY.

&&

EVENT NUMBER LWX1801056

CJL
Local storm report, Jul 22, 7:25 AM EST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
825 AM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     FLOOD            2 NW MIDDLEBURG         39.61N  77.24W
07/22/2018                   CARROLL            MD   MESONET

            PIPE CREEK AT BRUCEVILLE EXCEEDED FLOOD STAGE AND
            CRESTED NEAR 10.4 FEET. KEYSVILLE-BRUCEVILLE ROAD FLOODS
            AT THESE LEVELS.

&&

EVENT NUMBER LWX1801057

ADS
Local storm report, Jul 22, 7:28 AM EST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
828 AM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 AM     FLOOD            2 WNW LINWOOD           39.57N  77.18W
07/22/2018                   CARROLL            MD   DEPT OF HIGHWAYS

            MD-75 REPORTED CLOSED NEAR LITTLE PIPE CREEK IN UNION
            BRIDGE DUE TO HIGH WATER

&&

EVENT NUMBER LWX1801058

ADS
Local storm report, Jul 22, 10:01 AM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1101 AM EDT SUN JUL 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 AM     FLOOD            1 NE MANASSAS PARK      38.79N  77.43W
07/22/2018                   PRINCE WILLIAM     VA   EMERGENCY MNGR

            LAKE DRIVE CLOSED DUE TO HIGH WATER NEAR LELAND ROAD
            FROM FLOODING OF BULL RUN

&&

EVENT NUMBER LWX1801059

ADS

The radar

The Sterling radar (KLWX), 79 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Calvert

When
July 22, 1:10 PM EST
Where
Calvert County, 0.83 mi SSE of Chaney
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.738, -76.627

A tree fell on power lines along MD-260 west of Chesapeake Beach Road.

Thunderstorm Wind, Prince George'S

When
July 22, 1:20 PM EST
Where
Prince George'S County, 0.56 mi E of Hall
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.899, -76.720

A tree fell on power lines blocking the westbound ramp from MD-214 to US-301 Crain Highway.

Thunderstorm Wind, Calvert

When
July 22, 1:40 PM EST
Where
Calvert County, 1.71 mi E of Stoakley
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.573, -76.569

A tree was down on wires blocking Clay Hammond Road near Lottie Fowler Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768153, 768154, 768155.